Oklahoma, 2017Damaging Wind in Oklahoma, June 22, 2017
June 22, 2017 · NWS AMA · 1 event in 1 county or zone
Weak storms over NM were forecast to become stronger as a shortwave trof moved through. Eventually a line of storms would develop later in the evening, making for a wind threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak storms over NM were forecast to become stronger as a shortwave trof moved through. Eventually a line of storms would develop later in the evening, making for a wind threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:32 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 22, 5:32 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Thu Jun 22 2017
.AVIATION...
For the 00z TAFs...
Scattered thunderstorms expected to develop between 00z and 05z
Friday, with potential for direct impacts at all terminals. Main
threat expected to be erratic gusts above 40 kt in and near
thunderstorms. Otherwise, southeast surface winds around 15 kt
should prevail this evening. Cold front expected to pass
terminals between 06z and 11z Friday, with north northeast surface
winds gusting into the 30 to 40 kt range through at least most of
the morning. MVFR ceilings expected to develop after 11z at
northern terminals, persisting all morning at GUY, and through
most of the day at DHT. At this time, not expecting MVFR
ceilings Friday morning at AMA.
Cockrell
&&
.PREV DISCUSSION... /Issued 515 PM CDT Thu Jun 22 2017/
DISCUSSION...
Showers and storms, some may be severe again, this evening across
the Panhandles as a shortwave trough move through the area.
Overall CAMS are suggesting more of a line of storms later in the
evening to move through, with perhaps a discrete storm or two
ahead of the main line. Most of the convection has started off
over the NM area and is fairly weak. Expect these storms will
become stronger as they move into a more unstable environment over
the western Panhandles, and will eventually become a line
progressing from northwest to southeast. Right now hail with some
of the stronger storms could be around ping pong ball size (1.5")
maybe a bit larger for areas over the OK Panhandle, where
instability is a bit higher. Gusty winds will be the main issue as
storms become more of a line later tonight.
High pressure will continue to amplify over the west as the upper
level trough digs down the central and eastern CONUS. A cold
front will work its way south tonight across the Panhandles,
bringing a relief in temperatures over the next few days. Areas to
the north today that are expected be near or slightly above 100,
will only be in the mid 70s to lower 80s on Friday. Areas to the
south are expected to be in the 80s. By Saturday, Sunday, and
possibly Monday, all areas will be in the mid 70s and may even
struggle to reach 80. Showers and storms will still be possible
over the weekend, and with high PWAT values over 1.2" for most of
the Panhandles, moderate to heavy rain will be possible. Also with
little upper level support to move these storms, they will likely
be slow moving in nature and could pose a moderate to heavy rain
threat, with flooding issue possible.
By mid next week the high pressure will begin to be suppressed by
an upper level trough over the Pacific Northwest. This will set
up more of a zonal flow for the area. With H850 temps around
30-33C and possible downslope adiabatic warming, very warm to hot
temperatures are expected to return by next Wednesday. For now
showers and thunderstorms don't look too favorable on Wednesday,
or Thursday, but we'll keep an eye on things to see if they trend
differently, or if subtle impulses and the dryline retreats far
enough west to allow for storms.
Weber
AVIATION...
18Z Issuance...VFR conditions will lower this evening as storms go
through the area. Storms are expected to progress from northwest
to southeast between 23Z and 06Z. Ceilings will recover a bit and
winds will calm slightly after storms pass before a cold front
pushes through and causes winds to ramp up with gusts up to 40kts
and ceilings to drop to possibly MVFR or lower. Confidence on
ceiling heights is kind of low, but could go lower than tafs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 83 59 76 60 / 30 20 30 30 50
Beaver OK 67 79 59 79 59 / 40 30 10 10 40
Boise City OK 61 75 56 76 56 / 30 20 10 20 50
Borger TX 69 83 62 79 61 / 30 20 30 20 40
Boys Ranch TX 69 84 60 80 59 / 30 20 30 30 50
Canyon TX 68 84 59 77 60 / 30 20 30 30 50
Clarendon TX 70 86 60 77 61 / 30 30 40 30 40
Dalhart TX 65 79 58 78 57 / 30 20 20 20 50
Guymon OK 64 78 58 78 58 / 40 20 10 10 40
Hereford TX 69 85 59 78 61 / 30 20 30 30 50
Lipscomb TX 68 82 60 79 60 / 30 30 20 10 40
Pampa TX 68 81 60 76 60 / 30 30 30 20 40
Shamrock TX 70 87 61 79 62 / 30 30 30 20 40
Wellington TX 71 90 63 79 64 / 30 30 40 30 40
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
03/14
Hazardous weather outlook, Jun 22, 2:48 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Thu Jun 22 2017
OKZ001>003-TXZ001>020-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Thu Jun 22 2017
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning mid to late this afternoon and going into
the evening hours. Some of these storms will be strong to
marginally severe with strong damaging winds and large hail being
the primary hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Friday through Tuesday night. Chances of storms
reaching severe criteria remain low at this time. Locally very
heavy rainfall will be possible with some of the storms which
could result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Emergency Managers and spotter groups are advised to be on alert
and be ready for possible activation this afternoon and this
evening.
In the hours before
Special weather statement, Jun 22, 6:01 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
701 PM CDT THU JUN 22 2017
TXZ011-230100-
Oldham TX-
701 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 800
PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nara Visa, moving southeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Adrian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3562 10304 3562 10289 3545 10244 3519 10259
3518 10304
TIME...MOT...LOC 0001Z 315DEG 17KT 3547 10300
JCSpecial weather statement, Jun 22, 6:46 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
746 PM CDT THU JUN 22 2017
OKZ001-002-TXZ001-002-006-011-230115-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Oldham TX-
746 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTH CENTRAL OLDHAM...WESTERN SHERMAN...EASTERN DALLAM
AND CENTRAL HARTLEY COUNTIES UNTIL 815 PM CDT...
At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Griggs to 11 miles
southeast of Romero. Movement was east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dalhart, Stratford, Hartley, Channing and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3654 10235 3655 10182 3605 10210 3605 10216
3594 10216 3547 10242 3559 10287
TIME...MOT...LOC 0046Z 277DEG 24KT 3647 10231 3565 10276
JCThunderstorm Wind, Cimarron
- When
- June 22, 7:13 PM CST
- Where
- Cimarron County, 2.15 mi NNE of Sturgis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.910, -102.040
Power lines knocked down at the intersection of HWY 56 and E-W 70.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708041.